Colorado, 2016

Hail and Damaging Wind in Colorado, September 14, 2016

September 14, 2016 · NWS BOU · 3 events in 1 county or zone

A severe thunderstorm produced large hail, from half dollar to ping pong size, and wind gusts to 65 mph in Washington County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced large hail, from half dollar to ping pong size, and wind gusts to 65 mph in Washington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 14, 2:35 PM MST, 3 hours 18 minutes earlier.

Area forecast discussion, Sep 14, 2:35 PM MST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
335 PM MDT WED SEP 14 2016

.SHORT TERM...(This evening through Thursday)
Issued at 335 PM MDT Wed Sep 14 2016

Scattered showers have been moving across the mountains this
afternoon, but nothing has developed on the plains yet. Moderate
to strong southwest flow aloft continues ahead of the trough axis
which is moving into the northwest corner of the state at this
time. The latest HRRR model runs continue showing a round of
showers moving over the plains during the evening, so will stick
with that. Gusty winds, brief rain and small hail will be the main
threat. The airmass on the plains looks like it will remain capped
until the upper trough moves out of the mountains.

On Thursday, westerly flow aloft will continue in the wake of
tonight's upper trough. Temperatures will be a few degrees cooler
than this afternoon, but the airmass will become unsettled in the
afternoon, leading to isolated showers developing again. Mountain
areas may see a little bit more shower activity than on the
plains.

.LONG TERM...(Thursday night through Wednesday)
Issued at 335 PM MDT Wed Sep 14 2016

The upper trof will begin to move out into the northern high
plains Thursday night and Friday. This trof send a weak frontal
surge through Northeast Colorado with shallow upslope flow and a
bit cooler temperatures for Friday. Overall the airmass will be
drier on Friday but with heating and some lingering moisture there
will still be isolated afternoon/evening showers mainly over
mountains and higher terrain areas.

For Saturday, some warming but weak trofiness upstream will still
help support showers and thunderstorms mainly mountains and Palmer
Divide.

For Sunday through Tuesday there will be a drier West to Southwest
flow over Colorado. This will result in warmer temperatures with
readings back into the 80s across the plains through early next
week. By next Wednesday the next upper trof will sweep across the
region with the bulk of the moisture remaining North of Colorado.
Certainly some cooler temperatures and a slight chance of showers
for now. The european solution is much slower and low confidence
at this time on any one solution.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 335 PM MDT Wed Sep 14 2016

Convergence boundary has settled over the airport, causing a
variety of wind directions across the airfield. This boundary will
remain in the vicinity until showers come off the foothills to
displace the wind field. One or two rounds of showers will move
over the airports this evening, then decreasing clouds should
develop. Isolated showers will be possible again tomorrow
afternoon.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Dankers
LONG TERM...Entrekin
AVIATION...Dankers
Hazardous weather outlook, Sep 14, 10:11 AM MST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1111 AM MDT WED SEP 14 2016

COZ030>051-151715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1111 AM MDT WED SEP 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE
MOUNTAINS THIS AFTERNOON AND MOVE EAST ONTO THE PLAINS THROUGH
THE EVENING. MOST OF THE STORMS WILL ONLY PRODUCE LIGHT RAIN AND
BRIEF GUSTY WINDS. HOWEVER, A FEW OF THE STORMS COULD BE
STRONGER. HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO 50
MPH ARE POSSIBLE WITH THE STRONGEST STORMS. THE MOST LIKELY AREA
FOR THESE STORMS WILL BE EAST OF THE I-25 CORRIDOR AND WEST OF A
LINE FROM LIMON TO STERLING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS FROM THURSDAY THROUGH SATURDAY. THE BEST CHANCE FOR
STORMS WILL BE OVER THE MOUNTAINS AND HIGHER TERRAIN OF THE PALMER
DIVIDE. TEMPERATURES WILL REMAIN COOLER THAN NORMAL WITH READINGS
REMAINING IN THE 70S ACROSS THE PLAINS.

THERE WILL BE A WARMING AND DRYING TREND FROM SUNDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Sep 14, 4:14 PM MST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
514 PM MDT WED SEP 14 2016

COZ043-150000-
CENTRAL AND SOUTH WELD COUNTY CO-
514 PM MDT WED SEP 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WELD COUNTY UNTIL
600 PM MDT...

AT 514 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HUDSON...OR 22 MILES SOUTH OF GREELEY...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HUDSON...KERSEY...KEENESBURG...ROGGEN AND RIVERSIDE RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4031 10417 4000 10454 4000 10457 4007 10469
      4048 10451
TIME...MOT...LOC 2314Z 209DEG 19KT 4011 10460

BARJENBRUCH
Special weather statement, Sep 14, 4:34 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
534 PM MDT WED SEP 14 2016

COZ039-150015-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY
CO-
534 PM MDT WED SEP 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BOULDER COUNTY UNTIL
615 PM MDT...

AT 533 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER NORTH BOULDER...OR 28 MILES NORTHWEST OF DENVER...MOVING
NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOULDER...LONGMONT...ERIE AND NIWOT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4006 10506 4001 10530 4003 10531 4003 10530
      4006 10530 4007 10531 4007 10529 4010 10529
      4023 10506
TIME...MOT...LOC 2333Z 227DEG 26KT 4007 10526

BARJENBRUCH
Special weather statement, Sep 14, 5:13 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
613 PM MDT WED SEP 14 2016

COZ039-040-043-150045-
CENTRAL AND SOUTH WELD COUNTY CO-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY
CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
613 PM MDT WED SEP 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD...SOUTHEASTERN
BOULDER AND EXTREME NORTHERN BROOMFIELD COUNTIES UNTIL 645 PM MDT...

AT 613 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LAFAYETTE...OR 18 MILES NORTHWEST OF DENVER...MOVING NORTHEAST AT 35
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHEASTERN THORNTON...NORTHEASTERN WESTMINSTER...
NORTHERN BROOMFIELD...LAFAYETTE...LOUISVILLE...ERIE...FIRESTONE...
FREDERICK...FORT LUPTON...DACONO...PLATTEVILLE AND HUDSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3992 10513 3998 10520 4029 10483 4006 10464
TIME...MOT...LOC 0013Z 242DEG 31KT 3998 10510

BARJENBRUCH

The radar

The Denver radar (KFTG), 65 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Weld

When
September 14, 5:53 PM MST
Where
Weld County, 5.63 mi S of Gill
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.370, -104.510

Hail, Weld

When
September 14, 7:22 PM MST
Where
Weld County, 6.12 mi NNW of New Raymer
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
40.610, -103.830

Thunderstorm Wind, Weld

When
September 14, 7:22 PM MST
Where
Weld County, 6.12 mi NNW of New Raymer
Measured
56 kt (64 mph) measured gust
Reported by
Storm Chaser
Coordinates
40.610, -103.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657199, 657200, 657201.